Thunderstorm Wind, Sherman
- When
- July 2, 6:21 PM MST
- Where
- Sherman County, 12 mi W of Goodland
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.350, -101.933
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 2, 4:00 PM MST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 500 PM MDT FRI JUL 2 2004 .UPDATE...SCATTERED SHOWERS AND THUNDERSTORMS ARE SLOWLY APPROACHING THE NORTHWEST CORNER OF THE FORECAST AREA AND AN UPDATE WILL BE ISSUED TO INCLUDE A SLIGHT CHANCE MENTION ACROSS YUMA AND DUNDY COUNTIES. SUBSIDENCE/DRIER MID LEVEL AIR FURTHER EAST SHOULD LIMIT EASTWARD EXTENT. && .PREV DISCUSSION... 250 PM MDT FRI JUL 2 2004 CHALLENGES ARE SLIGHT CHANCE FOR EARLY EVENING STORMS IN SOUTHWEST TONIGHT...HIGH TEMPERATURES ON SAT AND CHANCES FOR DRY LINE THUNDERSTORMS SAT NIGHT. THE BIG UPPER STACKED LOW CONTINUES TO MOVE SLOWLY TO THE EAST NEAR THE KANSAS CITY AREA THIS AFTERNOON. BEHIND IT THE UPPER RIDGE MOVES INTO THE HIGH PLAINS AREA TONIGHT AND SAT. A SMALL COLD POCKET ASSOCIATED WITH THE DEPARTING LOW IS COMBINING WITH LIFT ALONG THE PALMER DIVIDE IN FAR EAST CO THIS AFTERNOON TO PROVIDE ISOLATED THUNDERSTORMS. A FEW COULD HOLD ON INTO THE EVENING IN MY FAR SW COUNTIES BEFORE WEAKENING AS THEY TURN SE IN THE UPPER FLOW. AFTER 8 PM OR SO EXPECT THE NIGHT TO CALM DOWN AND BE MOSTLY CLEAR. LOWS AGAIN IN THE UPPER 50S TO LOWER 60S. SAT STILL LOOKS TO BE A HOT DAY WITH TEMPERATURES SLIPPING INTO THE LOW TO MID 90S WITH LOTS OF SUNSHINE AND A LIGHT DOWNSLOPE WIND IN THE WEST. AS A RESULT OF THIS DOWNSLOPE IN THE WEST...THE LEE TROUGH MOVES SLOWLY TO THE EAST...AND A SOUTH WIND IN THE EAST A DRY LINE LOOKS TO SET UP JUST EAST OF THE KANSAS AND COLORADO BORDER. LATE IN THE AFTERNOON AND INTO THE EVENING THIS LOOKS TO TRIGGER A FEW THUNDERSTORMS. DURING THE EVENING A WEAK SHORTWAVE APPROACHES FROM THE WEST PASSING ACROSS OR THROUGH THE RIDGE. THIS SHOULD ADD SOME ENERGY TO DRY LINE STORMS AND WILL MOVE THEM SLOWLY TO THE EAST. AFTER MIDNIGHT THINGS QUITE DOWN AND COOL AGAIN. SUN CLOUDINESS INCREASES AS THE RIDGE MOVES TO THE EAST AND A STRONGER SHORTWAVE APPROACHES DURING THE AFTERNOON. HIGH TEMPERATURES SLIGHTLY LOWER THAN SAT...IN THE 80S TO LOWER 90S. BY NIGHTFALL SCATTERED SHOWERS AND THUNDERSTORMS SPREAD OVER THE HIGH PLAINS AND MOVE TO THE EAST...REGRETFULLY POSSIBLY ADDING A WEATHER THREAT TO OUTDOOR INDEPENDENCE DAY AND NIGHT ACTIVITIES. MON THE SHORTWAVE FINALLY MOVES OUT TO THE EAST AND A WEAK COLD FRONT BEGINS TO MOVE SOUTH DOWN THE HIGH PLAINS COOLING TEMPERATURES FOR THE NEXT FEW DAYS INTO THE 70S AND 80S. THIS IS A SLOW PROCESS AS WINDS ALOFT ARE ALMOST PARALLEL TO THE FRONT. PRECIP CHANCES END LATE TUE OR EARLY WED AS A SURFACE HIGH PUSHES SOUTHEAST ACROSS THE NORTH CENTRAL PLAINS. DURING THE DAY THU TEMPERATURES RETURN TO THE 90S AS THE UPPER RIDGE MOVES ACROSS AND SW FLOW RETURNS ALOFT. SCATTERED SHOWERS AND THUNDERSTORMS RETURN TO THE FORECAST THU EVENING AND NIGHT AND AGAIN ON FRI. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && RJC/MWM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1015 AM MDT FRI JUL 2 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1015 AM MDT FRI JUL 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS MAY DEVELOP ON THE PALMER DIVIDE NEAR LIMON THIS AFTERNOON...AND MOVE INTO WESTERN KIT CARSON AND CHEYENNE COUNTIES OF COLORADO. OTHER STORMS WILL DEVELOP OVER SOUTHEAST WYOMING...AND POSSIBLY REACH YUMA COUNTY THIS EVENING BEFORE DISSIPATING AFTER SUNSET. THERE IS AN OUTSIDE CHANCE THAT ONE OR TWO STORMS WILL BE CAPABLE OF PRODUCING DIME SIZE HAIL AND GUSTY WINDS. HOWEVER...THE RISK DOES NOT APPEAR GREAT ENOUGH TO WARRANT SPOTTER ACTIVATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ON SATURDAY...A DRY LINE WILL SET UP OVER NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA. AT THE SAME TIME...A WEAK UPPER LEVEL DISTURBANCE WILL MOVE IN FROM THE WEST. AT THIS TIME...ENOUGH INSTABILITY AND MOISTURE WILL BE IN PLACE THAT SOME OF THESE STORMS COULD BECOME SEVERE. ON SUNDAY...A STRONG UPPER LEVEL DISTURBANCE WILL MOVE IN FROM THE WEST. DEPENDING ON HOW WIDESPREAD THE THUNDERSTORMS ARE ON SATURDAY AND SATURDAY NIGHT...ENOUGH MOISTURE SHOULD BE IN PLACE TO ALLOW THUNDERSTORMS TO DEVELOP AGAIN. BECAUSE OF THE STRENGTH OF THE UPPER SYSTEM AND THE INSTABILITY IN PLACE...THESE STORMS COULD BECOME SEVERE DURING THE AFTERNOON AND EARLY EVENING HOURS. ON MONDAY AFTERNOON AND EVENING...ANOTHER UPPER LEVEL STORM SYSTEM AND A STRONG COLD FRONT WILL MOVE IN FROM THE NORTHWEST. THIS WILL SET THE STAGE FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP ONCE AGAIN. THE TUESDAY THROUGH THURSDAY TIME PERIOD LOOKS DRY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BULLER/JDK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT FRI JUL 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 4 NW YUMA 40.16N 102.78W
07/02/2004 0.75 INCH YUMA CO PUBLIC
&&
MEHLE/BOYDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT FRI JUL 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL YUMA 40.12N 102.72W
07/02/2004 1.00 INCH YUMA CO LAW ENFORCEMENT
&&
MEHLE/BOYDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM MDT FRI JUL 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL 9 S YUMA 39.99N 102.72W
07/02/2004 0.75 INCH YUMA CO TRAINED SPOTTER
HAIL COVERED THE GROUND
&&
MEHLE/BOYDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
625 PM MDT FRI JUL 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 7 S ABARR 39.75N 102.72W
07/02/2004 1.00 INCH YUMA CO PUBLIC
&&
MEHLE/BOYDThe Goodland radar (KGLD), 20 km away, was scanning. The volume nearest the first event began at 01:20 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406012.